Specifically, cough syrup with codeine.
Doctors in Ireland have described a case in which a teenage girl had consumed two to three spoonfuls of a codeine cough suppressant a day for 15 days, not more than the recommended dose per day, but exceeding the three day maximum.
They say the teenager was then incapable of creating new memories, had a decreased attention span and had intermittent headaches. She also slept up to 20 hours a day.
Codeine is a widely prescribed painkiller, but it can also be purchased over the counter in preparations of cold/cough remedies.
However, doctors warn that there is little evidence showing benefits of codeine in cough remedies, and the risks associated with codeine use in over the counter cough suppressants may be "particularly unnecessary" because of the lack of evidence.
Codeine intoxication symptoms often include central nervous system depression, respiratory depression, severe itching of the skin, and flushing. Confusion is a relatively unusual complaint.
However, in this particular case, the teenage girl experienced confusion and -- seriously -- the loss of the ability to create new memories. This is scary stuff.
She falsely reported to have completed tasks, for example, by claiming to have showered when it was obvious to her mother that she had not. In addition, she switched languages during her homework.
Before these symptoms, the patient experienced flu-like symptoms over a 15 day period, during which she was absent from school.
A urine test reported positive for codeine, and no other drugs were present.
The doctors warn that there have been many reported child and adolescent deaths following codeine use, and they conclude that "the combination of lack of efficacy, risk of acute intoxication and dependence, suggests that the use of OTC codeine preparations may be unwarranted."
Although this is the first case of it's kind, if you've got a cough, maybe check out codeine-free options until this is looked into a little further.